A reappraisal of the allocation puzzle through the portfolio approach
Kenza Benhima
Journal of International Economics, 2013, vol. 89, issue 2, 331-346
Abstract:
Paradoxically, high-growth, high-investment developing countries tend to experience capital outflows. This paper shows that this allocation puzzle can be explained simply by introducing uninsurable idiosyncratic investment risk in the neoclassical growth model with international trade in bonds, and by taking into account not only TFP catch-up, but also the capital wedge, that is, the distortions on the return to capital. The model fits the two following facts, documented on a sample of 67 countries between 1980 and 2003: (i) TFP growth is positively correlated with capital outflows in a sample including creditor countries; (ii) the long-run level of capital per efficient unit of labor is positively correlated with capital outflows. Consistently, we show that the capital flows predicted by the model are positively correlated with the actual ones in this sample once the capital wedge is accounted for. The fact that Asia dominates global imbalances can be explained by its relatively low capital wedge.
Keywords: Capital flows; Global imbalances; Investment risk (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (48)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199612001377
Full text for ScienceDirect subscribers only
Related works:
Working Paper: A Reappraisal of the Allocation Puzzle through the Portfolio Approach (2012) 
Working Paper: A Reappraisal of the Allocation Puzzle through the Portfolio Approach (2008) 
Working Paper: A Reappraisal of the Allocation Puzzle through the Portfolio Approach (2008) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:89:y:2013:i:2:p:331-346
DOI: 10.1016/j.jinteco.2012.08.003
Access Statistics for this article
Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and RodrÃguez-Clare, Andrés
More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().